Colorado, 2012

Winter Weather in Colorado, December 24 to 25, 2012

December 24 to 25, 2012 · NWS BOU · 3 events in 3 counties and zones

A storm system brought additional snowfall to the North Central Mountains of Colorado. Storm totals included 8 inches at Loveland Ski Area; with 6 inches at Dillon, Elliot Ridge SNOTEL, Hoosier Pass and Keystone Ski Area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought additional snowfall to the North Central Mountains of Colorado. Storm totals included 8 inches at Loveland Ski Area; with 6 inches at Dillon, Elliot Ridge SNOTEL, Hoosier Pass and Keystone Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 24, 10:11 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 24, 10:11 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1011 AM MST MON DEC 24 2012

.UPDATE...

&&

.SHORT TERM...MOUNTAIN WEB CAMS SUGGESTING SOME LIGHT SNOW ACROSS
THE HIGHER PEAKS ALONG THE CONTINENTAL DIVIDE AS WELL AS OVER
RABBIT EARS PASS. LATEST SNOTEL DATA INDICATING PERHAPS AN INCH OF
SNOW HAD FALLEN OVER THE HIGHER PEAKS ON THE WEST SIDE OF ROCKY
MOUNTAIN PARK IN THE LAST HOUR. RADAR BEGINNING TO SHOW SOME
ECHOES OVER NORTHEAST LARIMER AND NORTHWEST WELD COUNTIES...BUT
RECENT SURFACE OBS IN THAT AREA NOT INDICATING PRECIP. AS TROUGH
BEGINS TO MOVE ACROSS STATE THIS AFTERNOON...SHOULD SEE MOISTURE
AND LIFT INCREASE WITH SNOW DEVELOPING ACROSS MOUNTAINS. ACROSS
PLAINS...SHOULD TAKE SOME TIME FOR THE LOWER LAYERS TO SATURATE
ENOUGH FOR PRECIP TO OCCUR. CURRENT FORECAST OF SNOW DEVELOPING
AND INCREASING ACROSS MOUNTAINS THIS MORNING...SPREADING ONTO
PLAINS DURING THE AFTERNOON STILL SEEMS ON TRACK. MAY NEED TO
INCLUDE SOME POPS FOR ZONE 38 A BIT EARLIER AND INCREASE POPS FOR
ZONE 35 GIVEN THE RADAR TRENDS. CURRENT ADVISORIES STILL LOOK
GOOD. AMOUNTS STILL LOOKING A BIT SHY OF ADVISORY CRITERIA ACROSS
THE REMAINDER OF THE PLAINS...THOUGH MAY BE CLOSE FOR THE URBAN
CORRIDOR. WILL ADDRESS THIS LATER.

.AVIATION...CURRENT TAF TRENDS STILL LOOKING ON TRACK WITH WINDS
BECOMING MORE NORTHWEST BY THE AFTERNOON...THEN EASTERLY DURING
THE AFTERNOON. SNOW SHOULD DEVELOP AROUND 00Z WITH IFR/LIFR
CONDITIONS BY 05Z...CONTINUING THROUGH ABOUT 15Z. CONDITIONS TO
IMPROVE AFTER 15Z. STILL THINKING TOTAL SNOW ACCUMULATIONS OF 3 TO
5 INCHES...WITH THE HIGHER AMOUNTS AT APA AND BJC. WINDS TO BE
LIGHT ENOUGH SO BLOWING SNOW SHOULD NOT BE AN ISSUE.

&&

.PREV DISCUSSION... /ISSUED 445 AM MST MON DEC 24 2012/

SHORT TERM...CURRENT WATER VAPOR LOOP SHOWS SHORT WAVE TROUGH
MOVING ACROSS NEVADA AT THIS TIME...AS WELL AS LARGE SCALE UPPER
LEVEL DIVERGENCE ACROSS THE CENTRAL ROCKIES. PRECIPITATION ECHOES
WERE INCREASING ACROSS WESTERN COLORADO AND WYOMING AS Q-G LIFT/
UPPER LEVEL DIVERGENCE INCREASE. OVERALL FORECAST WITH SNOW
INCREASING IN THE MOUNTAINS DURING THE DAY AND OVERSPREADING THE
PLAINS THIS EVENING LOOKS GOOD. IF ANYTHING...THERE HAS BEEN A
SLIGHT SLOWING IN THE SPEED AS UPPER TROUGH IS DIGGING WELL AT
THIS HOUR.

Q-G VERTICAL MOTION INCREASES THROUGH THE DAY WHICH WILL RESULT IN
A THICKENING MID LEVEL CLOUD DECK AND VIRGA ACROSS THE PLAINS THIS
AFTERNOON. THE LOW LEVELS ARE RATHER DRY...BUT BY EVENING THE
AIRMASS WILL EVENTUALLY SATURATE WITH PERSISTENT AND MODERATE Q-G
LIFT. THE Q-G LIFT SHOULD REACT NICELY WITH THE NEUTRAL STABILITY
PROFILE IN THE MID LEVELS FOR BETTER PRECIPITATION PRODUCTION. THE
00Z MODEL RUNS WERE MORE AGGRESSIVE WITH PRECIPITATION AND THUS
SNOW AMOUNTS...WHICH THEREFORE LOOKS REASONABLE. 06Z RUN OF THE
NAM SEEMS UNRELIABLE WITH WESTERLY FLOW PUSHING OFF THE FRONT
RANGE AND DISCARDED. A CONSENSUS APPROACH FROM LATEST SREF PLUMES
AND 00Z GFS...CANADIAN...AND ECMWF ALL SUPPORT THE INCREASE IN
SNOW FORECAST BY AN INCH OR TWO IN MOST LOCATIONS. THIS PUSHES US
INTO ADVISORY CRITERIA FOR THE FOOTHILLS AND PALMER DIVIDE AND
NEARLY THAT ACROSS THE FRONT RANGE I-25 CORRIDOR. WE WOULD LIKE TO
GET THE LATEST 12Z SOUNDING/MODEL DATA AND SEE HOW EFFICIENTLLY
AIRMASS SATURATES TODAY...BUT WE MAY NEED TO ADD AN ADVISORY FOR
I-25 CORRIDOR ONTO PORTIONS OF THE PLAINS FOR TONIGHT INTO
CHRISTMAS MORNING. MOUNTAIN SNOW AMOUNTS AND ADVISORIES LOOK
GOOD...BUT WE DID MOVE UP THE START TIME OF THE ADVISORY IN ZONE
31 GIVEN CURRENT RADAR TRENDS.

LONG TERM...THE ONGOING SNOW EVENT WILL BE WINDING DOWN ACROSS
THE FORECAST AREA THROUGH TUESDAY MORNING. AREAS FROM THE
MOUNTAINS TO THE PLAINS MAY PICK UP AN ADDITIONAL INCH OF
ACCUMULATION AFTER SUNRISE...BUT WITH THE COLD TEMPERATURES IN
PLACE...THE LAST OF THE SNOW IS EXPECTED TO BE QUITE LOW DENSITY.
MODELS SHOW THE RELATIVE HUMIDITY LEVELS DRYING OUT ACROSS THE
FORECAST AREA AS AN UPPER LEVEL RIDGE POPS UP OVER THE STATE
THROUGH WEDNESDAY MORNING. MODEL SOUNDINGS ALSO SHOW STRONG DRYING
FROM 18Z TUESDAY MORNING THROUGH WEDNESDAY MORNING WHEN HIGH LEVEL
MOISTURE BEGINS INCREASING AGAIN. THE DRYING ACROSS THE STATE WILL
BE SHORT-LIVED THOUGH AS EACH OF THE MODELS SHOW THE NEXT UPPER
TROUGH MOVING INTO THE GREAT BASIN BY 12Z WEDNESDAY MORNING.
MOUNTAIN AREAS SHOULD BEGIN PICKING UP SOME MORE LIGHT SNOW BY
WEDNESDAY EVENING. ONE PIECE OF THIS UPPER TROUGH IS FORECAST TO
MOVE OUT OVER NORTHEAST COLORADO ON THURSDAY...BUT TROUGHINESS IS
EXPECTED TO REMAIN OVER THE NORTHERN ROCKIES AND GREAT BASIN
THROUGH FRIDAY...ACCORDING TO THE GFS AND ECMWF. THIS SHOULD LEAD
TO CONTINUED UNSETTLED AND SHOWERY WEATHER OVER THE MOUNTAINS.
THIS WEAKLY ORGANIZED UPPER TROUGH SHOULD CLEAR OUT OF THE STATE
BY SATURDAY WITH DRY WEATHER SPREADING ACROSS THE FORECAST AREA
THROUGH THE WEEKEND. TEMPERATURES ON THE PLAINS AND IN THE
MOUNTAINS WILL GENERALLY BE COOLER THAN NORMAL FOR THE BULK OF THE
FORECAST PERIOD. SOME MODERATION WILL OCCUR OVER THE WEEKEND.

AVIATION...DENVER CYCLONE WIND PATTERN IN PLACE WILL GIVE
POTENTIAL FOR WEST/NORTHWEST SURFACE WINDS AS FAR EAST AS KDEN
THIS MORNING. THEN WINDS SHOULD EVENTUALLY TRANSITION BACK TO
EASTERLY THIS AFTERNOON WITH POTENTIAL FOR GUSTS TO 20 KTS. SNOW
WILL LIKELY DEVELOP BETWEEN 00Z AND 03Z WITH IFR/LIFR CONDITIONS
DEVELOPING THROUGH 05Z AND THEN PERSISTING THROUGH ABOUT 15Z.
CONDITIONS WILL IMPROVE TO VFR 15Z-19Z TUESDAY. TOTAL SNOW AMOUNTS
SHOULD RANGE FROM 3-5 INCHES MOST FRONT RANGE AIRPORTS...WITH
MAINLY A DRY FLUFFY SNOWFALL. WINDS LIGHT ENOUGH SO BLOWING SNOW
SHOULD NOT BE A PROBLEM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST TUESDAY FOR COZ031.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
TUESDAY FOR COZ035-036-041.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM MST
TUESDAY FOR COZ033-034.

&&

SHORT TERM...D-L
LONG TERM....DANKERS
AVIATION...D-L
Hazardous weather outlook, Dec 24, 11:05 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MST MON DEC 24 2012

COZ030>051-251815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MST MON DEC 24 2012

...WHITE CHRISTMAS WITH COLD TEMPERATURES ON TAP...
...WINTER WEATHER ADVISORY FOR MOUNTAINS...FOOTHILLS AND PALMER
DIVIDE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS DURING THE DAY
AND THEN SPREAD EASTWARD OVER THE PLAINS BY THIS EVENING. THIS
WILL BE A WIDESPREAD SNOW EVENT ACROSS THE CENTRAL ROCKIES AND
CENTRAL HIGH PLAINS...SO ANYONE WITH TRAVEL PLANS SHOULD BE
PREPARED FOR WINTER DRIVING CONDITIONS AND SLOW TRAVEL.

A STORM SYSTEM LOCATED OVER IDAHO AND NEVADA WILL PUSH QUICKLY
SOUTHEAST ACROSS COLORADO TONIGHT. AT THE SAME TIME...A COLD FRONT
WILL DROP SOUTHWARD ACROSS THE HIGH PLAINS RESULTING IN THE
WIDESPREAD SNOWFALL ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL END FROM WEST TO EAST ON TUESDAY. TOTAL SNOWFALL
AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED ON THE PLAINS WITH UP TO 8
INCHES IN THE FOOTHILLS AND UP TO 12 INCHES IN THE HIGHER
MOUNTAINS. SNOW COVERED ROADS SHOULD BE EXPECTED CHRISTMAS
MORNING. TEMPERATURES WILL REMAIN COLD THE REST OF THE WEEK.
ANOTHER WEATHER DISTURBANCE WILL MOVE OVER THE STATE ON THURSDAY
OR FRIDAY BRINGING A CHANCE OF LIGHT SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT REPORTS
OF SNOWFALL WILL BE APPRECIATED.

LESZCYNSKI/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
December 24, 2:00 PM MST to December 25, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 24, 2:00 PM MST to December 25, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 24, 2:00 PM MST to December 25, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426811, 426812, 426813.